Alert archive / Missouri / Areal Flood Warnings in 2021

Areal Flood Warning 8, NWS Springfield, MO

January 31, 2021Barry County, Missouri

NWS Springfield, MO issued this areal flood warning at Jan 31, 2021, 12:57 AM CST for Barry County, Missouri. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 31, 2021, 12:57 AM CST (06:57 UTC)
Expired
Jan 31, 2021, 8:54 AM CST
In force
8 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Barry County, MO

The radar

The Springfield radar (KSGF), 62 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.0 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WGUS43 KSGF 310657
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
1257 AM CST Sun Jan 31 2021

MOC009-311500-
/O.NEW.KSGF.FA.W.0008.210131T0657Z-210131T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barry MO-
1257 AM CST Sun Jan 31 2021

The National Weather Service in Springfield has issued a

* Flood Warning for...
  Central Barry County in southwestern Missouri...

* Until 900 AM CST Sunday.

* At 1257 AM CST, Doppler radar indicated heavy rain has fallen 
  across the warned area over the last 24 hours. Flooding is ongoing 
  or expected to begin shortly in the warned area. Between 0.5 and 1 
  inch of rain has fallen.

* Some locations that will experience flooding include...
  Cassville, Butterfield, Mcdowell and Jenkins.

This includes the following low water crossings...
  Route U, 8 miles east of Purdy, Route C just south of Mcdowell, 
  Route Y at Flat Creek just northeast of Cassville, Highway 39 at 
  Flat Creek near Jenkins and Route U, 1 Mile east of Butterfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3677 9366 3675 9369 3678 9376 3675 9379
      3671 9380 3669 9387 3670 9392 3682 9389
      3686 9384 3685 9378 3681 9371

$$

MB
1 follow-up statement
260 
WGUS83 KSGF 311454
FLSSGF

Flood Statement
National Weather Service Springfield MO
854 AM CST Sun Jan 31 2021

MOC009-311504-
/O.CAN.KSGF.FA.W.0008.000000T0000Z-210131T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barry MO-
854 AM CST Sun Jan 31 2021

...FLOOD WARNING IS CANCELLED FOR CENTRAL BARRY COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3677 9366 3675 9369 3678 9376 3675 9379
      3671 9380 3669 9387 3670 9392 3682 9389
      3686 9384 3685 9378 3681 9371

$$

GH

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Jan 30, 11:00 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jan 30, 11:00 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1100 PM CST Sat Jan 30 2021

...Updated 06Z Aviation Discussion...

.SHORT TERM...(Tonight and Sunday)
Issued at 242 PM CST Sat Jan 30 2021

Narrow severe threat is the main short term concern followed by
lingering drizzle on Sunday.

Short term forecast is playing out largely as expected with lapse
rates increasing as an upper level low approaches the Missouri
Kansas border. Thunderstorms have developed over northeast
Oklahoma as instability increases with the arrival of sunshine and
surface dew point climb into the lower 50s ahead of an
approaching cold front.

SREF/CAMS models maintain the window for isolated severe
convection from 4 to 7 PM ahead of the front over southeast Kansas
into far southwest Missouri. MLCAPES are marginal at 300-400 J/KG with
0-1 SRH ranging from 300-400 initially before diminishing as
surface winds veer with the approach of the front. This will yield
low top supercells...with hail and wind threats being the primary
threat. A tornado cannot be ruled out given the initial low level
helicity though would expect this threat to diminish rather
quickly as the storms track into Missouri followed by storm
updrafts to wain as instability is cut off with sunset.

The remaining precipitation will diminish as the upper low tracks
northeastward through the CWA. Low level moisture though remains
high into Sunday morning suggesting the potential for a light
shower or drizzle.

Drizzle will again be possible Sunday night as shortwave energy
descends off the developing western ridge into the upper level
trough positioned along the Mississippi Valley.

.LONG TERM...(Monday through Saturday)
Issued at 242 PM CST Sat Jan 30 2021

The influence of the upper low will advect off to the east on
Monday initiating a warming trend through midweek as heights
climb with the arrival of the upper ridge.

Split upper flow will bring about uncertainty that will last from
Thursday into the weekend as models depict an active pattern
though show differences in handling a surge in Canadian air and
upper level shortwaves leading to a periodic chance for snow.

Confidence in any major snowfall is low at this point.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1100 PM CST Sat Jan 30 2021

Expect MVFR flight conditions to quickly become IFR as low ceiling
accompany the frontal passage. Gusty west/northwest surface winds
of up 25 knots will continue through the early morning hours as
colder air is filtered into the region. Additionally, reduced
visibilities and patchy fog could accompany the frontal passage
early this morning at KJLN and KSGF.

IFR conditions are expected to continue through the afternoon with
a stratus deck holding across the region. Ceilings may bounce
between IFR to MVFR late in the TAF period. Gusty northwest winds
will continue into Sunday night.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Perez
Hazardous weather outlook, Jan 30, 6:52 PM CST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
652 PM CST Sat Jan 30 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
652 PM CST Sat Jan 30 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited non thunderstorm wind risk.

DISCUSSION...

West to northwesterly winds could gusts up to around 30 mph at
times through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

In the hours before

Local storm report, Jan 30, 10:11 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1011 PM CST SAT JAN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLOOD            8 SSE MOUNTAIN GROVE    37.04N 92.19W
01/30/2021                   DOUGLAS            MO   DEPT OF HIGHWAYS

            EXCESSIVE RAIN CAUSED THE NORTH FORK RIVER
            TO FLOOD A SECTION OF HIGHWAY EE.

&&

DC
Local storm report, Jan 30, 10:12 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1012 PM CST SAT JAN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLOOD            5 NE MANSFIELD          37.17N 92.53W
01/30/2021                   WRIGHT             MO   DEPT OF HIGHWAYS

            EXCESSIVE RAIN CAUSED WOLF CREEK TO FLOOD A
            SECTION OF HIGHWAY AB.

&&

DC
Local storm report, Jan 30, 10:13 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CST SAT JAN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLOOD            SLIGO                   37.78N 91.37W
01/30/2021                   DENT               MO   DEPT OF HIGHWAYS

            EXCESSIVE RAIN CAUSED CROOKED CREEK TO FLOOD
            A SECTION OF HIGHWAY TT.

&&

DC
Local storm report, Jan 30, 10:16 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1016 PM CST SAT JAN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLOOD            1 SE FLORENCE           38.58N 92.96W
01/30/2021                   MORGAN             MO   DEPT OF HIGHWAYS

            EXCESSIVE RAINFALL CAUSED GABRIEL CREEK TO
            FLOOD A SECTION OF HIGHWAY BB.

&&

DC

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 7:14 PM CSTRiver Flood WarningSGFVernon59 hr
Jan 30, 7:15 PM CSTRiver Flood WarningSGFVernon3 days
Jan 30, 7:53 PM CSTAreal Flood WarningSGFDouglas, Ozark, Texas, Wright17 hr

Nearby

Areal Flood Warnings in Missouri, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.